Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 236, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Oct 4, 1998, 8:39 PM CDT for Douglas County, Franklin County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 4, 1998, 8:39 PM CDT (01:39 UTC)
- Expired
- Oct 4, 1998, 9:10 PM CDT
- In force
- 31 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
Counties Douglas County, KS, Franklin County, KS
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 4, 5:15 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.7 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1167 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- -75 m²/s²
- 0-3 km storm-relative helicity
- -237 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KTOP 050139 RRA SVRTOP KSC045-059-050210- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 839 PM CDT SUN OCT 4 1998 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DOUGLAS COUNTY IN EAST CENTRAL KANSAS NORTHWESTERN FRANKLIN COUNTY IN EAST CENTRAL KANSAS * UNTIL 910 PM CDT * AT 840PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 20 MILES WEST OF OTTAWA...MOVING NORTHEAST AT 35 MPH. * SOME LOCATIONS AFFECTED... CENTROPOLIS GLOBE WORDEN A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES. IF SEVERE WEATHER IS OBSERVED...CONTACT YOUR^ LOCAL LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 4:00 PM CDT, 4 hours 39 minutes earlier.
Area forecast discussion, Oct 4, 4:00 PM CDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 400 PM CDT SUN OCT 4 1998 NOT MUCH DISC TIME WITH ONGOING SVR WX... WENT MORE WITH NGM/AVN SOLN OF BRINGING FRONT EAST AND SLOWLY IT DOWN OVER THE EAST AS UPPER SUPPORT LIFTS MORE NORTHWARD. DEEP MOISTURE PLUME AND CONTINUED NORTHEASTWARD MOVEMENT OF THUNDERSTORMS ALONG THIS AXIS WARRANTS FLASH FLOOD WATCH FOR ALL OF CWA...ALTHOUGH THREAT DIMINISHES RAPIDLY THIS EVENING OVER THE NORTHCENTRAL AFTER SUNSET. BEHIND BOUNDARY. LOW FFG VALUES WOULD QUICKLY BE REACHED WITH ANY OF THE STRONGER CELLS PRODUCING OVER AN INCH AN HOUR. MOISTURE AND LIFT IS SLOW TO EXIT THE EAST ON MONDAY...SO WILL CONTINUE LIKELY FAR EAST WHICH IS MUCH SLOWER THAN ETA. BOUNDARY FINALLY MOVES EAST WITH MOST LIFT BY MONDAY NIGHT...BUT AM STILL CONCERNED ABOUT SECONDARY WAVE MOVING AROUND BASE OF TROUGH AND CLIPPING THE SOUTHEAST CWA LATE MONDAY NIGHT AND TUESDAY. .TOP...FLASH FLOOD WATCH PORTIONS OF NORTHCENTRAL THIS EVENING AND ALL OF NORTHEAST AND EASTCENTRAL TONIGHT.
In the hours before
Special weather statement, Oct 4, 3:27 PM CDT, 5 hours 12 minutes before
SPECIAL/PUBLIC INFORMATION STATEMENT
NATIONAL WEATHER SERVICE
330PM CDT SUN OCT 4 1998
...STORM SAFETY INFORMATION....
SEVERE WEATHER WATCHES HAVE BEEN ISSUED BY THE NATIONAL WEATHER
SERVICE FOR A PART OF KANSAS. IN THE INTEREST OF PUBLIC SAFETY,
THE FOLLOWING SAFETY INFORMATION IS PROVIDED.
A QUICK REMINDER...THE TERM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE WEATHER IN THE WATCH AREA. THERE IS NO CAUSE FOR
IMMEDIATE CONCERN. YOU SHOULD GO ABOUT YOUR NORMAL BUSINESS, BUT
BE ON THE LOOKOUT AND KEEP UP-TO-DATE ON WEATHER DEVELOPMENTS.
HOWEVER, A / WARNING / MEANS A SEVERE THUNDERSTORM OR TORNADO HAS
BEEN OBSERVED OR IS INDICATED BY DOPPLER WEATHER RADAR. PEOPLE
NEAR THE STORM SHOULD TAKE IMMEDIATE SAFETY PRECAUTIONS.
...SEVERE THUNDERSTORMS...PRODUCE STRONG DAMAGING WINDS...LARGE
HAIL...HEAVY RAIN...DEADLY LIGHTNING AND POSSIBLY TORNADOES.
...LIGHTNING IS AN UNDERRATED KILLER SO....
GET INDOORS AND AWAY FROM WINDOWS
STAY AWAY TREES OR TOWERS
AVOID LAKES AND BOATS
HEAVY RAINS MAY PRODUCE FLASH FLOODING QUICKLY...AVOID LOW LYING
AND POOR DRAINAGE AREAS. BE CAUTIOUS WHEN DRIVING AT NIGHT AS
ROADS COULD BE WASHED OUT. AVOID LOW WATER CROSSINGS
...TORNADOES ARE NATURES MOST VIOLENT STORMS. BEST SHELTERS ARE..
IN A BASEMENT OR UNDERGROUND STORM SHELTER
ON THE LOWEST FLOOR IN THE MIDDLE OF THE BUILDING
AN INTERIOR HALLWAY OR DESIGNATED SHELTER AREA
AVOID WINDOWS, MOBILE HOMES, GYMNASIUMS AND AUDITORIUMS
ABANDON VEHICLES AND GET INTO A DITCH OR CULVERT.
DAMAGING DOWNBURST WINDS MAY EXCEED 100 MPH...SO...
GET INDOORS OR INTO A BASEMENT
STAY AWAY FROM WINDOWS
STAY INFORMED OF THE WEATHER SITUATION...KNOW YOUR COUNTY...AND
NEARBY CITIES AND COUNTIES. LISTEN TO WEATHER RADIO OR LOCAL MEDIA.
ENDSpecial weather statement, Oct 4, 6:57 PM CDT, 1 hour 42 minutes before
KSZ008-009-020-021-034-050025- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 657 PM CDT SUN OCT 4 1998 ...TORNADO WATCH #860 HAS BEEN CANCELLED FOR CLAY...CLOUD AND OTTAWA COUNTIES... ...SEVERE THUNDERSTORM WATCH #861 HAS BEEN CANCELLED FOR REPUBLIC AND WASHINGTON COUNTIES... THUNDERSTORMS HAVE MOVED SOUTH AND EAST OF NORTHCENTRAL KANSAS AND THE THREAT FOR ADDITIONAL SEVERE WEATHER HAS DIMINISHED. THEREFORE...THE TORNADO A.ND SEVERE THUNDERSTORM WATCHES FOR THESE COUNTIES HAS BEEN CANCELLED.
Special weather statement, Oct 4, 6:57 PM CDT, 1 hour 42 minutes before
KSZ008-009-020-021-034-050025- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 657 PM CDT SUN OCT 4 1998 ...TORNADO WATCH #860 HAS BEEN CANCELLED FOR CLAY...CLOUD AND OTTAWA COUNTIES... ...SEVERE THUNDERSTORM WATCH #861 HAS BEEN CANCELLED FOR REPUBLIC AND WASHINGTON COUNTIES... THUNDERSTORMS HAVE MOVED SOUTH AND EAST OF NORTHCENTRAL KANSAS AND THE THREAT FOR ADDITIONAL SEVERE WEATHER HAS DIMINISHED. THEREFORE...THE TORNADO A.ND SEVERE THUNDERSTORM WATCHES FOR THESE COUNTIES HAS BEEN CANCELLED.
Special weather statement, Oct 4, 8:14 PM CDT, 25 minutes before
KSZ010>012-022>024-035-036-050145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 814 PM CDT SUN OCT 4 1998 SEVERE THUNDERSTORM WATCH 861 HAS BEEN CANCELLED. THIS INCLUDES THE FOLLOWING COUNTIES IN NORTHEAST KANSAS... MARSHALL...NEMAHA...BROWN...POTTAWATOMIE AND JACKSON COUNTIES... TORNADO WATCH 860 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES IN NORTHCENTRAL AND NORTHEAST KANSAS...RILEY...GEARY AND DICKINSON. THE THREAT FOR SEVERE WEATHER HAS DIMINISHED ACROSS THESE COUNTIES ...THEREFORE THE WATCHES IN EFFECT EARLIER FOR THESE COUNTIES HAVE BEEN CANCELLED.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 7:49 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage | 46 min |
| Oct 4, 9:28 PM CDT | Flash Flood Warning | TOP | Douglas, Jefferson | 2 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.